Skip to Content

Does Paragard cause weight gain?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Sep 15, 2020.

Official Answer

by Drugs.com

No, Paragard does not cause weight gain. Weight gain has not been reported as a side effect of Paragard, nor is there any evidence that Paragard increases weight.

Because Paragard contains copper, instead of hormones, it does not have many side effects at all. The most common side effects reported are bleeding changes (such as heavier or longer periods), pain, or cramps; but these tend to resolve within a few months. Expulsion (falling out) of the device is also more likely to occur within a few months of the insertion of Paragard; however, this has only been reported in less than 1% of women.

Paragard is a small T-shaped intrauterine non-hormonal contraceptive device that works by continuously releasing a small number of copper ions into the uterine cavity which prevents pregnancy. These copper ions change the fluid within the fallopian tube and the uterus, disrupting the motility of sperm and making them unable to fertilize an egg. Paragard may also prevent the implantation of a fertilized egg.

Paragard belongs to the class of devices called intrauterine copper contraceptives.

References

What are the disadvantages of IUDs? Planned Parenthood https://www.plannedparenthood.org/learn/birth-control/iud/what-are-the-disadvantages-of-iuds#:~:text=The%20copper%20IUD%20(Paragard)%20doesn,for%20the%20first%20few%20months
Paragard Paragard.com https://www.paragard.com/
Copper IUD (ParaGard) Mayo Clinic https://www.mayoclinic.org/tests-procedures/paragard/about/pac-20391270#:~:text=The%20copper%20IUD%20(ParaGard)%20contains,term%20birth%20control%20(contraception)
Paragard. 09/2019 CooperSurgical, Inc. https://www.drugs.com/pro/paragard.html

Related Medical Questions

Related Support Groups